Sunday, October 18, 2009

side effects and self-doubt

I've been here before. A brief trial of a medication, followed by confusing side effects and my doctor's orders to "discontinue the medication".

As I posted last week, I started a low dose of citalopram (generic Celexa, an SSRI) mainly to help with my Anxiety, and hopefully my Depression and Migraines as well. The first two days, the side effects were tolerable, but by the third dose, my body felt overwhelmed. I put a call into my doctor's office on Thursday morning to see if he thought I should wait out the side effects, and, not surprisingly, got a call back from his nurse telling me to discontinue the medication.

And now I feel myself plagued by self-doubt and "what ifs".

I know that any medication I try will have some side effects. I know that many side effects will improve with time. It's hard for me not to feel like I'm giving up on a medication when I've only taken four doses of it. Dr E told me it would take about six weeks to see if the citalopram would help me, and I know that it can take two to three months for a daily medication to kick in. So stopping after only four days seems like quitting.

Clearly, my body was sending me very strong signals that it did not like this medication. The side effects in question were those listed under the "call your doctor immediately if you experience these" category. (In the interest of not scaring off other patients who may be trying this medication, I'm not going to detail the side effects here, as this is a very effective medication for many people.) And obviously Dr E thought that the side effects were serious enough to outweigh any potential benefits.

But I still have that little voice in the back of my head, telling me that I should just suck it up, that everyone experiences side effects and I should stop complaining. That if I ever want to get better, I need to just push through it until it gets better. In the face of this negative self-talk, it's very difficult to maintain perspective on the situation. (And this kind of self-talk is a key characteristic of my Depression.)

Every time a medication is crossed off the list so clearly and quickly, it makes it that much more difficult to try the next one, as I try to push past the fears and anxiety about past side effects. Because I feel so sick all of the time, it's hard to push through the added sickness of side effects - and it seems massively unfair that I should have to do so. But really, what is fair about chronic illness?

So now I'm left marking time until the citalopram completely clears out of my system and my body has time to get back to its normal level of crummy. And I'm trying not to be too hard on myself in the meantime.


Be well,
MJ

5 comments:

Diana Lee said...

Sucking it up usually tends to do nothing but make us worse. We have to learn to listen to and respect our bodies and set limits. You are doing that and should feel incredibly proud of yourself!

I'm sorry the Celexa wasn't a good fit for you. It has been a great antidepressant for me.

WinnyNinny PooPoo said...

Bummer that you had what sounds like an adverse reaction. That's not the same as a side effect - You can't suck it up and outlast an adverse reaction. It's like a chemical mismatch to your body.

I had very disturbing issues with medications given to me for neuropathic pain - Cymbalta, and Lyrica. Basically I know now that these medications are just not for me, but are great for other people.

You should be proud that you are in touch enough with your body that you recognized the problem and dealt with it. There are other medications out there that will be more suited to your body's needs.

Betsy Blondin said...

Oh, my gosh - I'm going through the same thing with Cymbalta right now, MJ! I hate trying new meds - it can be so frustrating and so depressing when it doesn't work or you react adversely to it.

If you're like me, you have high hopes when you start. Then you doubt yourself when the doc says "you shouldn't have side effects like that."

Yes, don't be hard on yourself and don't give up. I'm not.

AlisonH said...

Finding the right balance is hard. Sometimes life calls for just plain saying, y'know, doc, this is rough.

MaxJerz said...

Thanks, ladies, for your comments. It is reassuring to know I'm not the only one going through the medication frustrations and disappointments. Now that the citalopram is completely out of my body, I'm feeling a LOT better - and realizing how badly that med was making me feel.

I am glad I listened to my instincts and called my doc. I just hope I can find something out there before I tear my hair out!

Thanks again for your support.

-MJ